Montana, 2018

High Wind in Montana, April 7, 2018

April 7, 2018 · NWS TFX · 2 events in 1 county or zone

Strong wind gusts occurred across parts of Southwest Montana in the wake of a warm front moving northeast through the area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Strong wind gusts occurred across parts of Southwest Montana in the wake of a warm front moving northeast through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 7, 1:51 PM MST, 3 hours earlier.

Area forecast discussion, Apr 7, 1:51 PM MST, 3 hours before
Area Forecast Discussion
National Weather Service Great Falls MT
251 PM MDT Sat Apr 7 2018

.SYNOPSIS...
A Pacific front will move through the region tonight, brining with
it widespread precipitation. Expect the precipitation to generally
end by early Sunday, with warmer air moving into the region.
Afternoon highs will be in the 40s on Sunday, with 50s likely for
Monday and Tuesday. Additionally, little to no precipitation is
expected early next week.

&&

.DISCUSSION...
Tonight through Sunday...The main upper level disturbance/Pacific
cold front will move through the region from 330 PM until Midnight
tonight. Expect a mix of thunderstorms, rain, freezing rain, and
snow as it moves through. Winter highlights remain in effect, but
did end a portion of the advisory after Midnight as the
precipitation should move through quickly.

For Monday through Tuesday, a weak shortwave ridge will build over
the region. Other than a passing mainly mountain shower, it will
be dry and mild. The mild temperatures could increase the
potential for flooding concerns.

Wednesday through Saturday, the next upper level trof moves
through the region Wednesday into Thursday. The most likely period
of precipitation in our area looks to be Thursday, thus higher
pops for that period. Some snow will be possible, but mostly in
the mountains. The precip will cool temperatures by Friday, but
start to rebound a few degrees next Saturday. Brusda

&&

.AVIATION...
Updated 1645Z.
Expect a band of mixed precipitation to move through the region
early this afternoon, with more widespread precipitation
developing towards evening. Freezing rain will be possible from
Helena northward into the evening. Ice accumulations should be
minor, but could still cause impacts. Expect improving conditions
after 09z, as drier air moves into the region. Expect
mountains/passes obscured through 12z Sun. Brusda

&&

.HYDROLOGY...
Scattered rain/snow showers later today will have minor impacts
for flooding tonight. However warmer air will move into the region
Sunday and Monday, with a mild day expected on Tuesday. Some
areal flooding is possible early next week because of the snow
melt. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  26  44  27  51 / 100  20  30  10
CTB  19  33  20  44 / 100  10  20  10
HLN  31  47  32  52 /  90  10  20  10
BZN  31  46  30  51 /  90  30  40  20
WEY  28  37  21  42 /  80  60  40  10
DLN  29  45  27  50 /  30  10  20  10
HVR  22  30  17  37 /  90  50  30  20
LWT  26  41  25  46 /  90  30  40  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 3 AM MDT Sunday Cascade...Central
and Southern Lewis and Clark...Chouteau...Eastern Glacier...
Eastern Pondera...Eastern Teton...Fergus...Judith Basin...
Liberty...Meagher...Toole.

Winter Weather Advisory from 6 PM this evening to 9 AM MDT
Sunday Blaine...Hill.

Winter Weather Advisory until 9 AM MDT Sunday Northern Rocky
Mountain Front...Southern Rocky Mountain Front.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Apr 7, 3:16 PM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Great Falls MT
416 PM MDT SAT APR 7 2018

MTZ012-014-072245-
Cascade MT-Central and Southern Lewis and Clark MT-
416 PM MDT SAT APR 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEWIS AND CLARK AND
WEST CENTRAL CASCADE COUNTIES UNTIL 445 PM MDT...

At 413 PM MDT, Doppler radar was tracking a heavy rain and snow
shower near Wolf Creek, or 18 miles southwest of Cascade, moving
northeast at 40 mph.

Heavy rain, sleet, and wet snow are all possible with this cell, as
will winds in excess of 40 mph. Expect reduced visibility and
difficult driving conditions along Interstate 15 from Wolf Creek to
Cascade.

Locations impacted include...
Cascade, Tower Rock State Park and Craig.

LAT...LON 4697 11194 4708 11215 4745 11180 4724 11143
TIME...MOT...LOC 2213Z 217DEG 33KT 4709 11198

PN

Event by event

2 high wind. Local standard time, as filed.

High Wind, Broadwater

When
April 7, 4:51 PM MST
Where
Broadwater forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

Peak wind gust measured 5 miles west of Townsend.

High Wind, Broadwater

When
April 7, 5:54 PM MST
Where
Broadwater forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS

Peak wind gust measured by the Elkhorn RAWS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740348, 740349.